Dear Doc | Help! I have gonorrhoea again
Q Dear Doc, I had sex with a girl I met on the beach a week ago, and since then, I have a thick, yellow discharge coming from my penis. I had gonorrhoea before, so I know that this is the same thing. I went to the doctor and expected to get an injection like I had the last time, but he only gave me tablets. I kept telling him that I need to have the injection, but he says the tablets alone will cure it. I am worried that this may not work. I want to go to another doctor to get the injection. What do you think?
A Gonorrhoea can be treated with injections, tablets or a combination of the two, so rest assured that all is well. Always remember that unprotected sex puts you at risk of contracting HIV and syphilis, so ensure that you get tested for these when your doctor advises it.
Q Dear Doc, my 10-year-old son got this cut on the right side of his face a year ago and it was stitched in the hospital, but the skin that grew back was very ugly, as if they had left the stitches in there. I went back to the hospital and the doctors told me that he has keloid skin, so there is nothing they can do about it. Please tell me where I can get some help, because I am worried that he will have problems later on in life because of this big scar on his face. People may think that he is into 'badness' and not give him a job or any opportunity in life.
A You do have a legitimate concern. There is a lot of stigma associated with facial scars. There is also the psychological impact on the individual, which includes low self-esteem; and, on the other hand, some may wear it as a badge of toughness and bravery, which can eventually lead to all the negative effects you mentioned.
Keloids are formed because of a genetic problem which causes the overproduction of a protein in the skin called collagen. There are many methods available for treatment, the most popular are steroid injections and laser therapy. These therapies cannot totally erase the keloid, but can cause significant improvement in its appearance.
Visit a dermatologist (skin specialist) who will guide you as to the best treatment options available.
Q Dear Doc, I have a boyfriend living in the States. We have been together for about five months now, and he has a daughter. In the beginning, we were going strong, and I even fell in love with him in the space of three months. But since January, he has become distant. He doesn't call anymore, and when I text him, he takes at least two hours to respond.
I spoke to him about this and his response was that he is going through a lot - but he hasn't been talking to me about any of this. Everything has been going downhill for us, but I want to stop the habit of walking away whenever difficulties arise. However, I am only human, and I have emotional needs. What do you think could be the cause of the shift? What advice do you have for me?
A Generally, it is challenging for most people to maintain a long-distance relationship, as the saying goes, 'out of sight out of mind'. Your decision to not walk away from a difficult situation is commendable, as many people give up too easily in many areas of life.
Apparently, he may be experiencing a difficult period in his life, but communication is vital for the survival of any relationship.
Things to consider:
- You met him only five months ago, which means you hardly know him.
- He lives in another country, which makes it difficult for you to get better acquainted, unless you consider visiting each other often, which can become expensive.
- There is a possibility that he is already in a relationship. What about his daughter's mother? Is there still an emotional attachment?
You cannot read his mind, and unless he talks to you, you will never know what the problem is. The relationship is 'young', so perhaps eventually (sooner rather than later is in your best interest) this man will open up and tell you what is really going on with him.
Only you can decide if this situation is worth the wait, or a total waste of your time. Best of luck.
Need to control my period
Q Dear Doc, I am a 25-year-old woman and I have had a problem with my period for almost two years now. I bleed for almost the whole month. I went to a gynaecologist who recommended I use Mirena. Do you think this will stop the bleeding? I also want to have a child soon.
A Mirena is an intrauterine device (IUD) used for preventing pregnancy. It contains hormones unlike the copper T, which is another type of IUD. The hormones are slowly released over time; this prevents ovulation and, hence, pregnancy.
The type of hormone in the Mirena is levonorgestrel, which reduces the amount of build up of blood in the womb, so there is less bleeding at each period.
Research shows that it is a very effective method for reducing heavy bleeding, especially in young women who may want to have children at a later date which is not an option if surgical methods are used to control the bleeding.
The three monthly Depo-Provera contraceptive injection or the mini pill is also used to control heavy periods and vaginal bleeding. However, Mirena has less side effects (irregular/ prolonged bleeding) and fertility returns faster with Mirena than the depo injection.
Provided you and your partner have no medical problems, you should be able to get pregnant within three to six months after the Mirena is removed. All the best.
I have haemorrhoids
Q Dear Doc, I am a 45-year-old man and I feel this flesh coming out of my bottom. I used a mirror to look and it, and saw some smaller, fleshy-looking lumps around my anus - they are very thin, and some are fat. Can you say what this is? I have no pain, but the area itches a lot, and sometimes I scratch it so much that it bleeds. I am very uncomfortable, but I do not want to go to the doctor as most of them are men and I do not want a man handling my private parts. My friend tells me that he had the same problem and this man doctor pushed a finger into his anus. Could this be true, Doc? I do not want to experience that. Is there anyway you can help me out?
A The protruding flesh you refer to could be a haemorrhoid, otherwise known as 'piles'. This is a condition in which the veins in the anal region get swollen, inflamed, and sometimes bleed. The cause is due to high pressure on the veins caused by straining owing to constipation, obesity and prolonged sitting. The lumps also make it more difficult to clean up properly after each stool, which can aggravate the problem.
A digital rectal examination is usually a part of the assessment of this condition, so check for any internal lumps or narrowing of the anal canal. Some doctors use this opportunity to also check the prostate for lumps, especially in men over the age of 40, as prostate problems are common in this age group.
The other thin protrusions you mentioned could be skin tags or warts caused by the human papilloma virus. Clearly, you need to be examined by a physician. Many men share your concerns, however, rest assured that there are many female doctors in the health centres and private facilities who can assist you. Visit one before the problem gets worse. In the interim, the following should help:
- Eat lots of fruits and vegetables.
- Increase fluid intake (preferably water).
- Exercise regularly (this stimulates bowel movement).
- Avoid prolonged sitting (this includes reading/using the phone on the toilet).
- Try to pass stool as soon as you feel the urge. This prevents constipation and straining.